Register Today!
Receive our eNewsletters. Signup
EndocrineWeb Community Advice
Posted in: Hypothyroidism, and MEN 2A.

Hypothyroidism

From: rbnsons313 - 5 years 34 weeks ago

My son is 20 years old and has Multiple Endocrine Neoplasia Type 2A. When he was 16 he has his thyroid removed and it was discovered that he had medullary and papillary cancer on his thyroid. Well, my son was prescribed 300mcg of synthroid. He has NOT been taking his medication now for several months! Any suggestions on what I should do or suggest to him or inform him of for not taking his medication? He is even refusing to go to a doctor. He all the symptoms of hypothyroidism. Can't seem to get him warm! His hair is so dry and brittle, pale, swelling around his eyes and lips, very dry, pale skin, moodiness, depression, no appetite and losing weight from not eating. When he goes to sleep, its very difficult to wake him up! I fear he is going to go into a coma. I just do not know what to do! Please help, any suggestions would be great!!

Do you find this discussion helpful?
0

1 Response

Is this good advice?
0

If a physician prescribes thyroid medicine to an individual for any kind of thyroid disease or problem, it is for a reason. Especially if a person must take it as thyroid replacement, it is critical to take it everyday on an empty stomach. The thyroid gland has some sort of effect on absolutely every system in the body. Lets put it this way; the thyroid gland is like a car's gas pedal...if there is a problem with it the entire vehicle doesn't work properly. Without his medication he can go into a "thyroid storm", which causes the endocrine system to go crazy. Not only is he tired and experiencing all sorts of other problems, but the biggest concern is the effects on the heart. Hypothyroidism causes the heart to work harder; he may begin experiencing palpitations, and irregular heartbeats that can in fact lead to heart failure. And yes, it is going to be difficult to wake him up since the body actually goes into a hibernation-like mode...and at one point can become comatose. I would make an appointment with the doctor for him, and if he still refuses take him to the er. If he still refuses or fights you tooth and nail (since he is an adult), I would contact a mental facility. I know that's not what you want to hear, but this condition can also cause many mental and behavioral problems (depression, hallucinations, etc.) and he may be suffering from that as well. I am not a know-it-all, but I am studying to be a nurse and have had thyroid cancer myself, and know the effects this can have on the body. Please just try and explain what can happen to him and how he is neglecting his body...maybe he just doesn't understand the importance of his medication. God Bless, and best of luck :)

SHOW MAIN MENU
SHOW SUB MENU